Advertisement

Digestive Diseases and Sciences

, Volume 60, Issue 6, pp 1856–1858 | Cite as

Severe Drug-Induced Skin and Liver Injury from Rivaroxaban

  • Patrick Barrett
  • Raj Vuppalanchi
  • Howard Masuoka
  • Naga Chalasani
Case Report

Background

Rivaroxaban, a direct factor Xa (FXa) inhibitor, is a new oral anticoagulant approved for use in the USA in 2011 for the prevention of deep vein thrombosis in patients undergoing knee and hip replacement surgery. Direct FXa inhibitors generated $2.1 billion in 2013, with rivaroxaban accounting for 93.6 % of sales due to label expansion to cover for additional indications [1, 2]. Concern for drug-induced liver injury (DILI) from new oral anticoagulants has lingered ever since the termination of the ximelagatran development program [3]. Recent recognition of several spontaneous reports in the pharmacovigilance systems has unfortunately rekindled this concern [4]. A careful analysis of an individual case of suspected DILI from rivaroxaban is therefore very important as the causality assessment in these spontaneous reports is not very robust due to lack of complete information.

Objective and Methods

The objective was to describe an individual who developed jaundice with...

Keywords

Adverse drug reaction Hepatotoxicity Drug-induced skin reaction DRESS 

Notes

Conflict of interest

None.

References

  1. 1.
    FDA expands use of Xarelto to treat, reduce recurrence of blood clots. 2012. http://www.fda.gov/newsevents/newsroom/pressannouncements/ucm326654.htm. Accessed on 9/2/2014.
  2. 2.
    Chaudhari K, Hamad B, Syed BA. Antithrombotic drugs market. Nat Rev Drug Discov. 2014;13:571–572.CrossRefPubMedGoogle Scholar
  3. 3.
    Boudes PF. The challenges of new drugs benefits and risks analysis: lessons from the ximelagatran FDA Cardiovascular Advisory Committee. Contemp Clin Trials. 2006;27:432–440.CrossRefPubMedGoogle Scholar
  4. 4.
    Russmann S, Niedrig DF, Budmiger M, et al. Rivaroxaban postmarketing risk of liver injury. J Hepatol. 2014;61:293–300.CrossRefPubMedGoogle Scholar
  5. 5.
    Liakoni E, Ratz Bravo AE, Terracciano L, et al. Symptomatic hepatocellular liver injury with hyperbilirubinemia in two patients treated with rivaroxaban. JAMA Intern Med. 2014;174:1683–1686.Google Scholar
  6. 6.
    Chen YC, Chiu HC, Chu CY. Drug reaction with eosinophilia and systemic symptoms: a retrospective study of 60 cases. Arch Dermatol. 2010;146:1373–1379.CrossRefPubMedGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  • Patrick Barrett
    • 1
  • Raj Vuppalanchi
    • 1
  • Howard Masuoka
    • 1
  • Naga Chalasani
    • 1
  1. 1.Division of Gastroenterology and Hepatology, Department of MedicineIndiana University School of MedicineIndianapolisUSA

Personalised recommendations